Elevated creatinine with ribociclib is not always a sign of kidney impairment and should not necessarily lead to stopping therapy, Australian clinicians say.
Creatinine eleveations were seen in 28% of patients being treated with the CDK4/6 inhibitor for hormone receptor positive metastatic breast cancer at NSW centres.
A retrospective study of all 32 patients treated with ribociclib in combination with an aromatase inhibitor at Liverpool and Campbelltown hospitals between 2016 and 2017 found the median peak creatinine over the study period was 37% higher than at baseline.
Nine patients (28%) had a creatinine rise ≥50% above baseline which satisfied the criteria for a grade 1 adverse effect. There were no grade 2 or 3 creatinine rises.
The study found most creatinine elevations occurred within the first two cycles of treatment.
“Although this phenomenon of creatinine rise has been underreported in the large phase III studies, it was a recognised AE in early phase studies,” the investigators wrote in the Internal Medicine Journal.
First author Dr Brooke Wilson, from Liverpool Hospital’s medical oncology department, told the limbic that investigators from the MONALEESA or PALOMA-2 studies may have used different definitions of a creatinine rise.
“Maybe they understood from the early preclinical data that it wasn’t clinically significant but for the clinician seeing a patient it is good for us to know about it,” she said.
“The authors have been in touch and I think we will probably have some ongoing dialogue about the difference between what we found and their large studies. Either they didn’t see it in their patients or they didn’t consider it significant enough to be in the adverse events list.”
She said the main concerns were that the adverse event may lead to unnecessary investigations or disrupt cancer therapy.
“We had one patient in the study who, until we did all of our research and got an understanding of what was going on, was going to have a renal biopsy and that is a very invasive procedure and it was recommended by the nephrologist that he come off treatment just in case ribociclib was the cause.”
“In retrospect those are measures that we wouldn’t necessarily consider appropriate in the setting of what we now understand about these creatinine rises.”
She said ribociclib, like other drugs such as trimethoprim, appeared to affect renal efflux transporters that move creatinine in and out of the tubules.
So the blood levels of creatinine are high but other functions of the kidney are not impeded.
“I think in reality for patients the increased creatinine levels don’t actually mean much at all and the message from the paper is that it looks like the creatinine is going up but the actual function of the kidney isn’t impaired so we shouldn’t be stopping the tablets for these creatinine rises unless they are severe, as in grade 2 or 3, and non-resolving.”
“It’s is more like a cautionary tale to clinicians to be aware of it and not to necessarily make adjustments just based on the rise.”
“The timing was it was most likely to occur in the first couple of cycles so if you get a creatinine rise six months in, that’s probably a red flag that needs to be investigated a bit more. But if it’s a mild rise in the first two cycles of treatment, you probably just need to monitor and make sure there are not other things causing it.”